New Mexico, 2013Flash Flood in New Mexico, September 9, 2013
September 9, 2013 · NWS EPZ · 1 event in 1 county or zone
A deep moisture plume was centered on the Arizona-New Mexico border region with surface dew points around 60F. An upper level trough was located across Western Arizona providing lift and a continuous tap of moisture from the Baja region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep moisture plume was centered on the Arizona-New Mexico border region with surface dew points around 60F. An upper level trough was located across Western Arizona providing lift and a continuous tap of moisture from the Baja region. Locally heavy rain with rates of over an inch per hour occurred across the Silver City area causing flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 9, 2:01 PM MST, 3 hours 16 minutes earlier.
Area forecast discussion, Sep 9, 2:01 PM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
301 PM MDT MON SEP 9 2013
.SYNOPSIS...
SOUTHERN NEW MEXICO AND FAR WEST TEXAS WILL EXPERIENCE A PERIOD
WET WEATHER FOR THE NEXT FEW DAYS. A DEEP PLUME OF MOISTURE HAS
MOVED OVER THE AREA. THIS WILL RESULT IN NUMEROUS RAIN SHOWERS AND
THUNDERSTORMS. PERIODS OF MODERATE TO HEAVY RAINFALL WILL OCCUR
WITH A POTENTIAL FOR FLOODING OVER THROUGH THURSDAY. SOME AREAS
MAY RECEIVE AS MUCH AS 4 INCHES OF RAIN. THERE IS A RISK OF
DANGEROUS FLOODING ALONG DRAINAGES...ARROYOS AND STREAMS. POORLY
DRAINED LOW LYING AREAS MAY EXPERIENCE PONDING OF WATER. RAIN
CHANCES WILL LESSEN TOWARD THE END OF THE WEEK AS THE DEEP PLUME
OF MOISTURE MOVES AWAY FROM THE AREA. TEMPERATURES WILL BE BELOW
NORMAL THE NEXT SEVERAL DAYS...DUE TO RAIN AND CLOUDY CONDITIONS.
&&
.DISCUSSION...
A WET AND ACTIVE WEATHER PATTERN IS EXPECTED FOR THE NEXT FEW
DAYS. A CIRCULATION PATTERN OF A LOW PRESSURE SYSTEM TO THE WEST
AND HIGH PRESSURE TO THE EAST HAS CONCENTRATED A DEEP PLUME OF
MOISTURE OVER THE DESERT SOUTHWEST. MODELS PROJECT THAT THIS PLUME
OF MOISTURE WILL REMAIN OVER THE AREA THROUGH AT LEAST THURSDAY.
WITH MOIST CONDITIONS IN PLACE...EXPECT NUMEROUS RAIN SHOWERS AND
SCATTERED THUNDERSTORMS TO OCCUR. DAY TIME TEMPERATURES WILL RUN
WELL BELOW NORMAL WITH THE ADDITIONAL CLOUDINESS AND RAIN.
VERY HIGH PRECIPITABLE WATER VALUES ARE INDICATIVE OF STORMS THAT
WILL BE VERY EFFICIENT RAIN PRODUCERS. PERIODS OF MODERATE TO
HEAVY RAINFALL ARE EXPECTED THROUGH THURSDAY WITH SOME AREAS
RECEIVING AS MUCH AS 4 INCHES OF RAIN AND A BROAD PORTION OF THE
AREA RECEIVING BETWEEN 1 AND 2 INCHES OF RAINFALL. A POSSIBLE
COUNTER BALANCE TO THIS RAIN WILL BE THE CONSIDERABLE CLOUDINESS
THAT WILL SUPPRESS TEMPERATURES WELL BELOW NORMAL AND COULD
PREVENT STRONGER RAIN PRODUCING STORMS FROM DEVELOPING. IN
ADDITION THIS MOIST SOUTHERLY FLOW WILL TEND PRODUCE RAIN SHOWERS
THROUGH THE NIGHT...ADDING TO RAIN AMOUNTS.
THERE IS A FLOODING POTENTIAL...ESPECIALLY ALONG DRAINAGES...
ARROYOS...STREAMS AND LOW WATER CROSSINGS FOR THE NEXT FEW DAYS.
THE SILVER FIRE BURN SCAR IS PARTICULARLY SENSITIVE TO RAINFALL
WITH FLASH FLOODING POTENTIAL FAIRLY HIGH FOR AREAS ADJACENT TO
THE BURN SCAR. HEAVY RAINS WILL ALSO RESULT IN PONDING OF WATER IN
POORLY DRAINED LOW LYING AREAS AND STREET FLOODING IN URBAN AREAS.
BY FRIDAY...MODELS ARE PROJECTING THAT THE MOISTURE PLUME WILL
DIMINISH AND SHIFT BACK TO THE WEST. THIS WILL RESULT IN A LESS
ACTIVE PATTERN OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
THAT WILL GENERATE A LIGHTER AND SPOTTY RAINFALL ACCUMULATION FOR
FRIDAY AND THE WEEKEND. A FEW HIGHER AMOUNTS IN THE MOUNTAINS
REMAIN POSSIBLE. FURTHER INTO THE EXTENDED PERIOD A COLD FRONT MAY
PUSH INTO THE LOCAL AREA EARLY NEXT WEEK. THIS FRONT COULD BE A
FOCUS POINT FOR FURTHER STORM ACTIVITY EARLY NEXT WEEK.
&&
.AVIATION...VALID 10/00Z-11/00Z.
AN INFLUX OF DEEP SUB TROPICAL MOISTURE WITH EMBEDDED DISTURBANCES
INTO THE REGION...WILL BRING SCT-NMRS SHRA/SCT TSRA AREA WIDE
THROUGH THE PERIOD. LOOK FOR ISOLD SCT LOWLAND CIGS 020-030/VSBY
3-5SM/WND VRB25G40KT...WITH VLIFR MTN OBSCURATIONS EXPECTED.
LOOK FOR WINDS FROM 140-180/05-10KT OUTSIDE STORMS.
&&
.FIRE WEATHER...
COOL AND MUCH WETTER WEATHER IS ON THE WAY THIS WEEK. MUTUAL
CIRCULATION AROUND A BROAD UPPER LEVEL LOW PRESSURE TROUGH OVER
NORTHERN BAJA CALIFORNIA...AND HIGH PRESSURE ALOFT TO OUR TO
EAST...WILL FOCUS A STREAM OF DEEP SUB TROPICAL MOISTURE OVER US FOR
THE NEXT FEW DAYS. IN A MODERATELY UNSTABLE ATMOSPHERE...THIS WILL
RESULT IN SCATTERED TO NUMEROUS RAIN SHOWERS AND SCATTERED
THUNDERSTORMS THROUGH AT LEAST WEDNESDAY.
RAINFALL TOTALS OF 1 TO 4 INCHES ARE PREDICTED THROUGH FRIDAY...WITH
HIGHER ELEVATIONS IN THE SACRAMENTO MOUNTAINS AND GILA REGION EXPECTED
TO SEE THE HIGHEST AMOUNTS OF RAINFALL. PERSISTENT RAINFALL OF THIS NATURE
WILL CREATE CONDITIONS PRIME FOR FLASH FLOODING AND FLOODING OF LOW LYING
AREAS. WATERSHEDS THAT DRAIN AREAS AFFECTED BY RECENT FIRE ACTIVITY...SUCH
AS THE SILVER FIRE...WILL BE AREAS ESPECIALLY PRONE TO FLASH FLOODING.
SHOWERS/STORMS WILL START TO END FROM EAST TO WEST ON FRIDAY...AS THE HIGH
MIGRATES BACK WEST AND BACKS OVER CENTRAL TEXAS AND BRINGS DRIER
EASTERLY FLOW BACK OVER US.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 67 78 68 78 68 / 60 70 70 70 70
SIERRA BLANCA 62 82 63 83 65 / 40 70 70 70 50
LAS CRUCES 61 76 61 76 63 / 50 70 70 80 80
ALAMOGORDO 63 80 64 78 68 / 30 70 80 80 80
CLOUDCROFT 48 64 49 63 45 / 40 90 100 90 80
TRUTH OR CONSEQUENCES 61 75 61 75 61 / 50 80 70 80 70
SILVER CITY 54 73 56 73 61 / 80 80 80 80 80
DEMING 61 73 61 75 63 / 60 70 60 70 70
LORDSBURG 59 78 59 79 66 / 80 80 60 50 50
WEST EL PASO METRO 66 80 67 80 71 / 60 70 70 70 70
DELL CITY 61 84 62 80 61 / 30 70 70 60 50
FORT HANCOCK 66 85 67 85 68 / 50 70 70 70 60
LOMA LINDA 61 78 60 78 61 / 50 70 70 70 70
FABENS 65 84 66 85 67 / 60 70 70 70 70
SANTA TERESA 61 78 61 80 67 / 60 70 70 70 70
WHITE SANDS HQ 64 79 65 80 64 / 50 70 70 80 80
JORNADA RANGE 61 80 61 80 61 / 50 70 70 80 80
HATCH 60 76 60 76 63 / 60 70 70 80 80
COLUMBUS 62 79 62 80 66 / 60 70 70 60 70
OROGRANDE 63 82 64 81 65 / 40 70 70 70 70
MAYHILL 52 66 53 67 52 / 40 80 90 90 80
MESCALERO 51 65 52 69 53 / 40 90 100 90 80
TIMBERON 52 67 53 69 49 / 40 80 90 80 80
WINSTON 53 69 54 68 54 / 80 90 80 90 90
HILLSBORO 59 74 57 74 59 / 60 80 80 80 80
SPACEPORT 61 78 61 78 59 / 50 70 70 80 80
LAKE ROBERTS 54 73 55 72 58 / 80 90 80 80 80
HURLEY 57 72 57 73 62 / 80 80 70 70 70
CLIFF 49 78 53 78 60 / 80 80 70 70 70
MULE CREEK 49 77 50 76 53 / 90 90 70 60 60
FAYWOOD 59 71 57 74 60 / 70 80 70 80 80
ANIMAS 59 79 59 78 64 / 80 70 60 50 50
HACHITA 58 78 59 78 62 / 80 70 60 50 50
ANTELOPE WELLS 57 77 57 76 60 / 80 70 60 50 50
CLOVERDALE 58 72 56 74 59 / 90 80 60 50 50
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM MIDNIGHT MDT TONIGHT THROUGH WEDNESDAY
AFTERNOON FOR NMZ407>416.
FLASH FLOOD WATCH FROM TUESDAY MORNING THROUGH LATE WEDNESDAY
NIGHT FOR NMZ417.
FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR NMZ401>406.
TX...FLASH FLOOD WATCH FROM MIDNIGHT MDT TONIGHT THROUGH WEDNESDAY
AFTERNOON FOR TXZ418-419.
FLASH FLOOD WATCH FROM TUESDAY MORNING THROUGH LATE WEDNESDAY
NIGHT FOR TXZ420>424.
&&
04/22Hazardous weather outlook, Sep 9, 10:15 AM MST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1115 AM MDT MON SEP 9 2013
NMZ401>406-101715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-
1115 AM MDT MON SEP 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.
.DAY ONE...THIS AFTERNOON AND TONIGHT
DEEP PLUME OF MOISTURE WILL FLOW OVER THE AREA THIS AFTERNOON
AND TONIGHT WITH NUMEROUS SHOWERS AND THUNDERSTORMS POSSIBLE. WITH
ABUNDANT MOISTURE PRESENT...PERIODS OF HEAVY RAINFALL WILL BE
POSSIBLE. THIS WILL RAISE THE POTENTIAL FOR FLOODING ALONG
DRAINAGES...ARROYOS...CREEKS AND STREAMS. LOW WATER CROSSINGS AND
POORLY DRAINED AREAS MAY ALSO EXPERIENCE POSSIBLE FLOODING. A
FLASH FLOOD WATCH IS IN EFFECT FROM THIS AFTERNOON THROUGH TUESDAY
AFTERNOON FOR MOST AREAS OF HIDALGO AND GRANT COUNTIES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE POTENTIAL FOR NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY
RAINFALL AND POSSIBLE FLOODING WILL CONTINUE ON TUESDAY. SCATTERED
SHOWERS AND THUNDERSTORMS WILL OCCUR AGAIN ON WEDNESDAY BUT MAY
NOT BE AS INTENSE. HEAVY RAIN POTENTIAL MAY RETURN ON THURSDAY AS
THE MOISTURE PLUME SHIFTS BACK OVER THE AREA. FLOODING WILL BE A
POSSIBILITY ALONG DRAINAGES...CREEKS AND ARROYOS...AS WELL AS LOW
WATER CROSSINGS AND POORLY DRAINED LOW LYING AREAS. FOR FRIDAY
THROUGH SUNDAY RAIN CHANCES WILL DIMINISH SOMEWHAT WITH ISOLATED
TO SCATTERED SHOWERS POSSIBLE BUT WITH LIGHTER A MORE SPOTTY
RAINFALL PATTERN EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.
NMZ407>417-TXZ418>424-101715-
SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK RANGE FOOTHILLS-
SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1115 AM MDT MON SEP 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A DEEP PLUME OF MOISTURE WILL BEGIN TO SHIFT EAST OVER THE AREA
TONIGHT AND TOMORROW. THERE WILL BE STRONG POTENTIAL FOR HEAVY
RAINFALL WEST OF THE CONTINENTAL DIVIDE THIS AFTERNOON AND TONIGHT
WITH SCATTERED SHOWERS AND THUNDERSTORMS FOR THE REMAINDER OF THE
AREA EAST OF THE DIVIDE. LOCALLY HEAVY RAINFALL MAY OCCUR FROM
STRONGER SHOWERS AND THUNDERSTORMS THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE DEEP LAYER OF MOISTURE WILL GENERALLY STRADDLE MOST OF THE
AREA TUESDAY THROUGH THURSDAY WITH A POTENTIAL FOR HEAVY RAINFALL
AREA WIDE. NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR WITH SOME
FLOODING POSSIBLE ALONG DRAINAGES...ARROYOS...AND STREAMS. LOW
WATER CROSSINGS AND POORLY DRAINED LOW LYING AREAS MAY ALSO BE
AFFECTED. A FLASH FLOOD WATCH WILL BE IN EFFECT FROM TUESDAY
THROUGH THURSDAY FOR THE ENTIRE AREA.
FRIDAY WILL BEGIN TO SEE LESS MOISTURE OVER THE AREA. HOWEVER...
SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE OVER
THE AREA WITH MODERATE RAINFALL POSSIBLE. ACCUMULATIONS SHOULD
BE MORE SPOTTY IN SCOPE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.
LUNDEEN
In the hours before
Local storm report, Sep 9, 5:10 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
610 PM MDT MON SEP 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HEAVY RAIN 3 NNE TYRONE 32.74N 108.29W
09/09/2013 M1.20 INCH GRANT NM TRAINED SPOTTER
1.2 INCHES OF RAIN HAVE FALLEN IN PAST HOUR WITH RAIN
STILL FALLING..
&&
EVENT NUMBER EPZ1300594
JARFlash Flood, Grant
- When
- September 9, 5:17 PM MST to 6:00 PM MST
- Where
- Grant County, 2.66 mi WSW of Silver City to 1.45 mi SE of Silver City
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 32.760, -108.314
Reports from 911 Dispatch and amateur radio reported serious street flooding between Silver City and Pinos Altos. Reports of at least 5 inches of water were covering streets in downtown Silver City.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 9 to 15, 20131 death · 6 injured · 1 event
- Damaging Winds in North Dakota, September 9, 2013$100,000 · 65 kt wind · 4 events
- Damaging Wind in California, September 9, 2013$100,000 · 1 event
- Flash Flooding and Lightning Strike in Nevada, September 9 to 11, 2013$54,000 · 4 events
- Flash Flooding in Arizona, September 9, 2013$40,000 · 6 events
- Hail and Damaging Wind in California, September 9, 2013$40,000 · 1 in hail · 2 events
- Flash Flooding in Arizona, September 9 to 11, 2013$11,000 · 5 events
- Damaging Winds in Minnesota, September 9, 201356 kt wind · 4 events
- Flash Flooding in Arizona, September 9 to 12, 20133 events
- Damaging Winds in North Dakota, September 9, 201350 kt wind · 2 events
- Flash Flooding in Utah, September 9, 20132 events
- Flash Flood and Heavy Rain in Arizona, September 9, 2013$10,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476949.